Cherry patient died from overdose
By From Staff And Wire Reports
Published in News on November 24, 2009 1:46 PM
CHAPEL HILL -- A Cherry Hospital patient who died in July after being discharged was killed by an overdose of an opiate drug administered before he left the hospital, the North Carolina Medical Examiner's Office said.
Jeffery Scott Swaim, 40, died on July 16, the News & Observer reported today. He was found unconscious on a bus bound for his home in Southport.
He had been given the drug Fentanyl, a synthetic opiate, in a slow-release patch.
The drug has been suspected in the overdose deaths of hundreds of people in the U.S.
Swaim had been admitted to the hospital two weeks earlier because of alcohol abuse and suicidal thoughts, according to reports released to the N&O by his family.
According to the autopsy, Swaim had more than twice the amount of Fentanyl considered toxic in his blood when he died.
Officials at Cherry would not directly comment on the autopsy results this morning, but hospital Director Philip Cook, issued this statement.
"We are continuing to evaluate our response to this situation to determine what measures can be taken to reduce a similar tragic occurrence.
"Temporary plans are in place -- ranging from medication-dispensing practices to meeting the transportation needs of patients, and improved coordination with LMEs (local management entity) -- as we continue to evaluate how such changes can be made to meet the needs of the facility.
"This was a tragic situation and our thoughts are with the family, but we look at every situation as a learning opportunity. We don't want to miss a chance to learn ways that we can improve the care of our patients while they are in our care and after discharge."